Study Shows No Cardiovascular Risk in Children Taking ADHD Medications
Over the years there has been much debate over the use of ADHD medications, such as Ritalin, Adderall and Strattera because of possible cardiovascular risks. Some of the side effects of stimulant medications are elevated heart rates and increased blood pressure rates. According to previous studies, these medications may cause heart attack or stroke in some people using these medications. In 2006, the U. S. Federal Food and Drug Administration (FDA) recommended that black box warnings be placed on all stimulant medication warning about these possible risks.
A new study, however, shows that there are no increased cardiovascular risks. Published in the New England Journal of Medicine, the study used data supplied by four insurance companies for over 1.2 million children and young adults from different geographical areas around the United States. Researchers used the information to follow the health care over an average of 2.1 years.
At the completion of the study, there were 81 incidents of cardiovascular problems: 33 sudden cardiac deaths, nine myocardial infarctions and 39 strokes. However, researchers do not believe that the use of ADHD medications contributed to the risk. Those with cardiovascular problems had a higher rate of using an antipsychotic drug, having a major psychiatric illness, having a previous cardiovascular condition or having a chronic illness.
The researchers concluded that, based on the data, children and adolescents taking ADHD medications did not have a higher risk of cardiovascular problems than those not taking the medications.
Most ADHD medications are stimulants and can cause a spike in blood pressure. Even though this study did not see an increased risk of cardiovascular problems, it is still advisable for children and young adults to have blood pressure monitored while taking these types of medications. It has previously been suggested that children have their blood pressure taken before beginning stimulant medications and regularly while taking the medication. Additionally, anyone with a previous history of cardiovascular disease or high blood pressure should not take stimulant
“ADHD Drugs and Serious Cardiovascular Events in Children and Young Adults, 2011, Nov 17, William O. Cooper, M.D. et al, New England Journal of Medicine, 365: 1896-1904, http://www.nejm.org/doi/full/10.1056/NEJMoa1110212#t=article
“No Evidence of Serious Cardiovascular Events in Children and Young Adults Using Medications for ADHD,” Date Unknown, Staff Writer, U.S. Department of Health and Human Services, Agency for Healthcare Research, http://www.ahrq.gov/research/jun12/0612RA20.htm